Skip to content
My WebMD Sign In, Sign Up
Includes Expert Content
Looking for people who have had insulin depedent diabetes for over 40 years
avatar
Ramranger96 posted:
I'm interested in hearing from anyone who has had insulin depenedent diabetes for over 40 years and have any unusual side affects like headaches, light-headedness, dizziness, etc.

I've been a diabetic for 45 years and have recently been experiecing symptoms that no one has been able to explain. I'm trying to find out what the long term use of insulin does to the body.

I'd appreciate hearing from anyone who is/has experienced some of the symptoms I've listed above or any additional symptoms that may help me narrow down whether or not these are diabetic related.

Thank you.
Reply
 
avatar
Anon_527 responded:
Since they may or may not related to Diabetes, your wisest course of action would be to discuss these symptoms with your doctor. All anyone on an internet message board can do is guess which is no benefit to you. Your doctor is the only one who can evaluate you and provide treatment.
 
avatar
Anon_74671 responded:
only a doctor can help you narrow down what the symptoms mean.

these symptoms can be anything, like cancer or anemia or a brain hemorrhage, or god knows what
 
avatar
mrscora01 responded:
You need to talk to a doc - you've gotten that advice already. Keep in mind that it's not the use of insulin, but rather how much your blood sugar has fluctuated over the years that can cause complications. There are many potential complications of diabetes. If you want to mention what you suspect some of us may be able to let you know if it is considered a common complication.

Cora
T1 1966, Dialysis 2001, kidney transplant and pump 2002, pancreas transplant 2008
 
avatar
Michael Dansinger, MD responded:
These symptoms--headaches, light-headedness, dizziness--are not easily explained as a side-effect of long-term insulin use. You note that no one has been able to explain those symptoms so I encourage you to keep working with your doctor or medical team to look into it. There are many potential causes for such symptoms and I agree with others that medical evaluation is appropriate. Longstanding diabetes can potentially predispose to medical problems that could produce such symptoms. If doctors reassure you that there is no sign of a serious problem I encourage you to get their commentary on whether they think it could be due to long-standing insulin use, however it does not seem likely to me.

Keep us posted...

Michael Dansinger, MD
 
avatar
skyray305 replied to Michael Dansinger, MD's response:
I don't fit your demographic, being a type ii insulin treated for fifteen years. That said, I had repetive morning vertigo about six months ago. My sugar was under tight control and the vertigo seemed to have no correlation to BG. Like many diabetics I am on a veritable pharmacy of medication, and the organization that has my treatment in care does not feel that an endocrinologist is a justified expense. That said, I was taking a substantial dose of melatonin for sleep problems and the vertigo abated when we reduced the doseage.
 
avatar
Markss responded:
Everyone is different, so the advice everyone has given you to see your doctor is correct. That being said, if you have been on insulin for 45 years you are obviously not a teenager so you might consider that what you are experiencing may be related to age and/or the duration of your illness and not to any particular treatment, like insulin. I am a Type 2 diabetic who has been well controlled with different oral medications for over 25 years and I experience some of the symptoms you describe. In my case they seem to be due to orthostatic hipotension, that is a lowering of blood pressure when I stand up. This condition is related to both age and several other conditions, including diabetes.

Good luck, and sit down or hold on to something solid if you are dizzy or feel lightheaded to avoid falls and trauma!
 
avatar
hootyowl2 responded:
I think Dr Dansinger's comments correct. Definitely work with your doctors.

Insulin is a hormone that our bodies make naturally. Granted 45 years ago, you had a choice of pork or beef insulins. Now there is synthetic human insulins, and some others. Your body cannot live without insulin, and insulin to replace what you are not making is the most natural treatment. I do not see them causing long term side affects either.

Those symtoms can be caused by so many different problems, such as blood pressure, seizures, heart issues, diabetes, etc.
Are your numbers in good control ?

I have been on insulin since January 05, and I am thankful to be on it. The pills did nothing to help me and made me quite sick. I have seizures and high blood pressure and some heart irregularities, so I get a lot of those symptoms. I was having them before the insulin, so I think mine have nothing to do with insulin shots.

Hope you get some answers.

Hooty
 
avatar
michagriffith responded:
I was diagnosed as a Type 1 Diabetic in December of 1971 so it's been 40 years and about 2.5 months for me. I'm sorry you're having those unusual side effects. The only times I experience symptoms similar to yurs are when I have an extremely low blood sugar. I was fortunate to be a human research subject in the DCCT so they were instrumental in educating me so I've been successful in maintaining low A1C's since the early 80's. The education provided by the DCCT staff was excellent! So far, I have no diabetes related complications although, at 64 years of age, I still have some time for them to start and develop. After reading everything I can, from a lay perspective, for decates, I've not heard of issues related to the long term use of insulin. After all, all those nondiabetic people out there have been using insulin that their bodies produce, all their lives. I guess the only difference is that our insulin comes from outsdie our bodies while theirs is made within their bodies. What's the difference? There may be some differences but that is certainly a question I would pose to my doctor or diabetes educator.
To the best of my limited, nonprofessional knowledge, the symptoms you're describing aren't common among diabetics except in the case of extremely low blood sugars. I'm not a doctor but a complete physical exam might be in order. By complete, I mean blood work, xrays, maybe a stress exercise exam, and certainly an exam of your carotid arteries. They are the arteries that feed your brain and your symptoms seem to be causing you discomfort in your head. Something is causing those problems and you need to determine what's causing them. Good luck with your detective work!


Helpful Tips

A Diabetes Reversal StoryExpert
Many people understand that they can probably improve their diabetes by eating right and exercising, but figuring out how to make it ... More
Was this Helpful?
72 of 143 found this helpful

Expert Blog

Conquering Diabetes - Michael Dansinger, MD

Dr. Michael Dansinger provides thoughtful tips for those with type 2 diabetes or pre-diabetes who want to reclaim their health...Read More

Related News

There was an error with this newsfeed

Related Drug Reviews

  • Drug Name User Reviews

Report Problems With Your Medications to the FDA

FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.